Hail, Kiowa
- When
- August 1, 4:30 PM MST to 4:35 PM MST
- Where
- Kiowa County, 8 mi S of Towner
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.354, -102.080
Penny size hail fell in a rural area south of Towner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Penny size hail fell in a rural area south of Towner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 1:59 PM MST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 259 PM MDT WED AUG 1 2007 .SHORT TERM... (TONIGHT AND THURSDAY) WEAK INITIAL SURGE/FRONTAL BOUNDARY PUSHED ACROSS SOUTHEAST COLORADO THIS MORNING WITH AN EASTERLY WIND AND DEW POINTS IN THE UPPER 50S TO LOWER 60S BEHIND IT. WEAK SURFACE LOW OVER FAR SOUTHEAST COLORADO WITH SMALL UPPER LEVEL IMPULSE COMING AROUND THE PERIMETER OF THE UPPER HIGH. ISOLATED THUNDERSTORMS DEVELOPED ALONG BOUNDARY AND OVER HIGH TERRAIN. STORMS WERE LOW TOPPED AND NOT REALLY TOO PERSISTENT. TONIGHT...WITH UPPER RIDGE REMAINING OVER THE REGION AND MOIST PLUME SET TO EXPAND ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER THE FORECAST AREA...ESPECIALLY ALONG THE THE BOUNDARY AND ALONG THE I-25 CORRIDOR. PRECIPITABLE WATER VALUES AT 12Z WERE 125 PERCENT OR HIGHER AND MODELS INDICATING NOT MUCH CHANGE SO PLENTY OF JUICE TO WORK WITH. BEST DYNAMICS APPEAR TO BE OVER KANSAS BUT STILL POTENTIAL FOR SOME SLOWER MOVING STORMS WITH LOCALLY HEAVY RAIN. THURSDAY...MORE OF THE SAME WITH SHORT RANGE MODELS SUGGESTING GREATER COVERAGE WITH FAIRLY DEEP EASTERLY COMPONENT AND A SURFACE BOUNDARY STILL MOVING THROUGH THE CWFA. NAM12 DEPICTING A MUCH WETTER SCENARIO THAN GFS BUT IT HAS OVER ESTIMATED PRECIP IN THE PAST. STILL WITH FAIRLY DEEP MOIST LAYER AND AN EASTERLY COMPONENT MAY AGAIN SEE LOCALLY HEAVY RAIN OVER PIKES PEAK REGION AND ALONG EAST FACING SLOPES. -FORTUNE- .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) ...WET WEATHER TO CONTINUE... THU NIGHT...WILL START TO SEE THE LEADING IMPACTS OF THE DIGGING TROUGH OVR THE PACNW. A WEAK SHORTWAVE WILL MOVE THROUGH NRN UT AND INTO WY DURING THE OVERNIGHT HOURS. THIS WILL INCREASE SW FLOW ALOFT...AND ADVECT A PLUME OF MOISTURE OUT OF UT AND INTO WRN CO AND WY. THIS WILL BRING AN INCREASING CHANCE OF HEAVY RAINFALL TO PORTIONS OF OUR CWA...PARTICULARLY THE CONTDVD AND LAKE/CHAFFEE COUNTIES...BUT POSSIBLY COUNTIES TOT HE E AS WELL. MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL OVER THE SAWATCH...WHICH HAS BEEN ALREADY BEEN HIT PRETTY HARD WITH RECENT RAINFALL. WOULD NOT BE SURPRISED TO SEE CONVECTION GO ALL NIGHT...AS MAIN SYNOPTIC FORCING AND MOISTURE WILL ARRIVE LATE THU EVE. HAVE MAINTAINED LIKELY POPS TO THE N BEFORE MIDNIGHT...AND LATER SHIFTS MAY NEED TO BUMP UP POPS FOR THE FRI MORNING PERIOD. FRI THROUGH THE WEEKEND...MID-LEVEL FLOW CONTINUES TO PICK UP ON FRI AS THE SHORTWAVE MOVES THROUGH WY AND INTO THE DAKOTAS. BULK SHEAR RISES TO 30-35 KTS OVER NE CO. COULD SEE JUST ENOUGH SHEAR FOR THE POSSIBILITY OF A COUPLE OF STRONG STORMS...ESPECIALLY OVER THE NRN COUNTIES. SAT AND SUN...SW FLOW CONTINUES OVR WRN CO...WHILE HIGH PRESSURE STRENGTHENS OVR THE GULF OF MEXICO. THIS WILL BRING MORE MONSOONAL MOISTURE AROUND THE W SIDE OF THE HIGH. MORE STORMS LOOK LIKE A GOOD BET...PARTICULARLY OVR THE MTS AND HIGH VALLEYS. HAVE MAINTAINED CHANCE POPS WEST AND SLIGHT-LOW CHANCE POPS TO THE EAST. MONDAY...MORE MOISTURE AS A FAIRLY STRONG SUMMER JET MOVES INTO THE NRN PLAINS. CO WILL BE IN DIFFLUENT REGION AHEAD OF THE WEST COAST TROUGH...AND IN THE ENTRANCE REGION OF THE 120 KT JET. FRONTAL FORCING MAY BE A MAIN PLAYER OVR THE PLAINS...AS A SFCE LOW DEVELOPS OVER SE CO OR THE PANHANDLES AND MOVES EASTWARD MON NIGHT. TUESDAY AND BEYOND...COULD FINALLY SEE SOME DRYING AS MONSOONAL MOISTURE IS CUT OFF AND THE WRN TROUGH BEGINS PUSHING THROUGH S CENTRAL CANADA. STILL SOME BIG UNCERTAINTIES AS IT IS UNCLEAR HOW MUCH IF ANY OF THE PACIFIC TROUGH WILL CUT OFF OVR THE W COAST. CLIMATOLOGIC POPS AND TEMPS CONTINUE TO LOOK REASONABLE. ROSE && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS OVER MOST AREAS THROUGH 06Z WITH POTENTIAL FOR HEAVY RAIN AND SLOW MOVING STORMS. PATCHY MVFR CIGS POSSIBLE OVERNIGHT ALONG I-25 CORRIDOR AND EASTERN PLAINS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 21/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 654 AM MDT WED AUG 1 2007 COZ058>089-093>099-021300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 654 AM MDT WED AUG 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY IS PROJECTED TO STRETCH FROM SOUTHERN CHAFFEE/FREMONT COUNTY INTO EL PASO COUNTY FROM THIS AFTERNOON INTO TONIGHT WITH SCATTERED THUNDERSTORMS DEVELOPING IN THE VICINITY OF THE FRONT FROM THIS AFTERNOON AND CONTINUING INTO TONIGHT. LOCALLY HEAVY RAINFALL...HAZARDOUS CLOUD TO GROUND LIGHTNING...HAIL GENERALLY UNDER 3/4 INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS IN THE VICINITY OF THE FRONT. ELSEWHERE ACROSS THE REGION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE PRIMARY METEOROLOGICAL THREATS FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY RAINFALL...HAZARDOUS CLOUD TO GROUND LIGHTNING...HAIL GENERALLY UNDER 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WEAK FRONTAL BOUNDARY WILL MOVE INTO THE REGION ON THURSDAY. THIS BOUNDARY WILL INCREASE THE PROBABILITY OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE REGION. WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE...LOCALLY HEAVY RAINS WILL BE POSSIBLE. THE GREATEST THREAT WILL BE OVER THE MOUNTAINS...AND ON THE PLAINS GENERALLY NORTH OF HIGHWAY 50. THROUGH THE REMAINDER OF THE PERIOD...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING ALONG WITH PERIODS OF HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER PORTIONS OF CHAFFEE...FREMONT...TELLER AND EL PASO COUNTIES.
The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53804.